It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 03-19-2007, 04:22 AM   #1
Newbie
(female)
 
Join Date: Mar 2007
Location: UK
Posts: 2
shmh HB User
Effects of decrease in levothyroxine dosage?

I am new to this board. How wonderful to find such a great self-help group.

I was diagnosed as hypo in summer 1999 with TSH 17. I was put on 100mcg of levothyroxine and felt fine after a few weeks. Apart from a brief spell when I was living in Canada and was given Synthroid which I didn't think suited me, I continued to be fine with normal blood tests. I am now a retired 60 year old and have always enjoyed an active life.

Early this year I began to have some hyper symptoms especially palpitations and a feeling that I was overdosed. A story of changed dosage began, which is detailed at the end of this message. A blood test in mid Feb was TSH 2.1.

I have now been on 75 mcg for two weeks and have been having a lot of ups and downs, mostly with palpitations (heart thumping or fluttering) and also feeling shivery. Some days are better than others.

Some questions for this group:

1. Are these feelings normal? How long will they last?

2. Is any of this related to diet? I try to eat healthy food with lots of vegetables. For example I have noticed an increase in the hyper symptoms on the few occasions when I eat something very sugary.

3. In the UK my 75mcg consists of 1 50mcg and 1 25mcg pill. My prescription says "levothyroxine sodium". Since early Feb I have had pills from 4 different drug companies, all from the same pharmacy and all called levothyroxine sodium on the packet. I have tabulated the other ingredients and they are not all the same. Can the presence of sodium citrate or stearic acid affect how I feel?

History of changes

I went to the doctor on Feb 13th. He reduced my dose from 100 mcg to 50 mcg and took a blood test which came back as TSH 2.1. I began to feel hypo and my dose was increased to 75 mcg on Feb 20th. My heart rate was fine on that day.

A week later I felt like I had an underdose, and called the doctor who said I could go back to 100mcg if I felt like it. I took an extra 25mcg on Feb 27th and also on March 3rd and 4th (two weeks ago). I now realize that this was probably a mistake as my heart was thumping hard two days later.

I went to the doctor again on March 8th and was given another prescription for 75mcg per day and told to come back in 6 weeks for a blood test and that I would have "few more ups and downs".

Any help on all of this would be much appreciated, especially as I am due to go away on vacation in 3 weeks.

 
Sponsors Lightbulb
   
Old 03-19-2007, 07:02 AM   #2
Senior Veteran
(male)
 
Join Date: Sep 2003
Location: chicago il
Posts: 552
builder HB Userbuilder HB User
Re: Effects of decrease in levothyroxine dosage?

I seemed to get side effects also after taking Synthroid an generic Synthroid for 10 years. I thought it might have been a reaction from a certain brand, maybe the fillers they used in their pills. I was getting terrible legs pains which seemed to go away when I stopped taking the pills. This is a mystery to me since I was on these pills for so many years. The doctor or the drug companies I called have no answers to my situation. So I switched to Armour.

 
Old 03-19-2007, 09:02 AM   #3
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: Missouri, USA
Posts: 12,294
midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
Re: Effects of decrease in levothyroxine dosage?

I'm sorry you're now having trouble after having done so well for so long. Darn.

I believe that at least 80% of your problem is the variable nature of those generic levos. The differences in binders and fillers can cause huge differences in the way the active ingredient is absorbed and used by your body. The only way to gain some semblance of stability again is to use one manufacturer's drug for at least 3 months. If it seems to be working well for you, always refill your prescription with that maker's product. I realize that can be hard for those whose health care is provided by a national health service, but that's what has been shown to work best.

You can expect all kinds of ups and downs in the way you feel until you get your thyroid hormone levels stable again. I never use the word "normal" for the symptoms associated with the stabilization process, but they are "common". Hormone fluctuation is the enemy, but you have to expect the flux until your levels are once again optimized. How long that takes is totally individual. And I'm sorry... ... I can't guarantee you'll be back to your old self in time for your vacation... but I hope you will.

 
Old 03-20-2007, 02:36 AM   #4
Newbie
(female)
 
Join Date: Mar 2007
Location: UK
Posts: 2
shmh HB User
Re: Effects of decrease in levothyroxine dosage?

Thank you for this.

I want to follow up on the different generics and will ask about getting a prescription for a particular brand. I have two months' worth at the moment, except that the 25mcg and 50mcg ones are different.

I meant to say in my first message that my regular doctor was on vacation when this started and I have seen a different one. At my second visit we had a brief conversation about different generic pills, but I didn't really know what questions to ask and it wasn't conclusive. After joining this group, I now know a lot more. Because of car parking problems I have also been to a different pharmacy.

This group is a big help - I am feeling more comfortable now.

Thanks again

 
Old 03-20-2007, 07:06 AM   #5
Senior Veteran
(female)
 
Join Date: Feb 2007
Location: St.Lous
Posts: 500
Heckofagal HB UserHeckofagal HB UserHeckofagal HB UserHeckofagal HB UserHeckofagal HB User
Re: Effects of decrease in levothyroxine dosage?

Also, some vegetables are not thyroid friendly especially if you eat them raw. Do a search on goiterous foods. Also, soy can cause a big problem as well as taking calcium supplements or other multi-vitamin too close to your thyroid meds.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Severe Dizziness, Vertigo since levothyroxine dosage increase Halley888 Dizziness / Vertigo 1 02-22-2010 01:49 PM
cytomel...how long till you feel it's effects... luckiestdestiny Thyroid Disorders 7 11-25-2009 01:24 AM
Total Thyroidectomy - Need correct dosage of Levothyroxine halley88 Thyroid Disorders 1 11-23-2009 02:51 PM
does a lower dosage = less side effects?? tttb75 Depression 2 05-29-2007 03:16 PM
Levothyroxine & Breastfeeding PezLori Breastfeeding 2 03-10-2006 10:24 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Armour
Cytomel
Levothroid
Levoxyl
Potassium
  Synthroid
Tapazole
Unithroid
Xanax
Zoloft




TOP THANKED CONTRIBUTORS



sammy64 (668), midwest1 (630), FinnMaid (311), Reece (225), lisa789 (196), Tree Frog (80), mkgbrook (72), cd37 (56), ladybud (47), Bran'sNana (44)

Site Wide Totals

teteri66 (1180), MSJayhawk (1004), Apollo123 (904), Titchou (847), janewhite1 (823), Gabriel (759), ladybud (754), sammy64 (668), midwest1 (668), BlueSkies14 (610)



All times are GMT -7. The time now is 09:43 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!